Acetaminophen may be linked to asthma in children and adults

New research shows that the widely used pain reliever acetaminophen may be associated with an increased risk of asthma and wheezing in both children and adults exposed to the drug.

Researchers from the University of British Columbia, Vancouver, BC, Canada, conducted a systematic review and metaanalysis of 19 clinical studies (total subjects=425,140) that compared the risk of asthma or wheezing with exposure.

The analysis showed that the pooled odds ratio (odds ratio for all studies combined) for asthma among users of acetaminophen was 1.63. The risk of asthma in children who used acetaminophen in the year prior to asthma diagnosis or in the first year of life was elevated to 1.60 and 1.47, respectively.

Furthermore, results showed a slight increase in the risk of asthma and wheezing with prenatal use of acetaminophen by mothers. Researchers speculate that acetaminophen's lack of inhibition of cyclooxygenase, the key enzyme involved in the of asthma, may be one explanation for the potential link between acetaminophen use and .

This study is published in the November issue of , the peer-reviewed journal of the American College of Chest Physicians.

Source: American College of Chest Physicians


Explore further

Wheezing After Early-Life Antibiotics: Blame the Underlying Chest Infection More Than the Antibiotics

Citation: Acetaminophen may be linked to asthma in children and adults (2009, November 5) retrieved 10 August 2020 from https://medicalxpress.com/news/2009-11-acetaminophen-linked-asthma-children-adults.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
 shares

Feedback to editors

User comments